Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 31, 2018Stewart County, Sumter County, Webster County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 31, 2018, 7:31 PM EDT for Stewart County, Sumter County, Webster County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 7:31 PM EDT (23:31 UTC)
Expired
Aug 31, 2018, 8:00 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Stewart County, GA, Sumter County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 113 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS82 KFFC 312331
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
731 PM EDT FRI AUG 31 2018
 
GAZ102>104-010000-
Stewart GA-Sumter GA-Webster GA-
731 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...SUMTER AND WEBSTER
COUNTIES UNTIL 800 PM EDT...

At 731 PM EDT...a line of strong thunderstorms was along a line
extending from near Bonapartes Retreat to near Lamar...and moving
north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Lumpkin, Preston, Richland, Plains, Leslie, Andersonville,
De Soto, Weston, Desoto, Cobb, Sumter, Lamar, Seminole, Westville,
Croxton Crossroads, New Era, Brooklyn, Huntington and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8445 3193 8491 3198 8496
      3199 8507 3209 8504 3213 8506 3223 8492
      3223 8462 3213 8453 3213 8443 3217 8443
      3216 8418 3223 8418 3223 8416 3219 8413
      3217 8403 3194 8395 3192 8434 3187 8434
TIME...MOT...LOC 2331Z 170DEG 26KT 3177 8518 3200 8405 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:58 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 2:58 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Fri Aug 31 2018

.SHORT TERM /Tonight through Saturday Night/...

Mid-level clouds from this morning have been keeping widespread
showers at bay. With only isolated showers fringes of the forecast
area, and isolated thunderstorms in the mountains, POPs have been
reduced for this afternoon, especially where mid-level clouds
remain. For areas where the cloud deck has broken, enough heating
and moisture has is in place for low-level CU development, and these
will be the areas with the highest likelihood for precip
development through sunset. Similar to the last few evenings, the
sea breeze front may kick off additional convection early into
the overnight period. Severe thunderstorm chances remain minimal,
but an isolated strong storm or two with gusty winds cannot be
ruled out.

Tomorrow, a slight shift in the overall pattern as the Atlantic
ridge moves slightly inland and northward placing the forecast area
in easterly flow and moves an area of drier air into the area
tomorrow afternoon. This will once again help to keep
precip/thunderstorm chances lower (between 15-30%) once again.

Thiem

.LONG TERM /Sunday through Friday/...

No changes made to the extended forecast. Bermuda like surface to
upper level ridge will continue to keep the southeastern U.S. in
moist southerly flow through the foreseeable future. Most days should
see largely diurnally driven convective chances in the 20-40 percent
range and some orographic enhancement in the far NE. The main
feature to watch would be a possible tropical low approaching FL by
late Monday then progressing northwest toward the lower MS Valley by
late Tuesday/early Wed. Both GFS and Euro are similar in timing but
the Euro is a bit less organized and is just a bit further south
with its westerly progression. Keeping chance pops to central GA for
Tues and Wed but will need to monitor future trends with this. NHC
currently has a 10 percent chance of cyclone formation in the next 5
days.

Temps continue to look near to slightly below climo norms thru
period.

01

&&

.AVIATION...
18Z Update...

VFR conditions will predominate across the forecast area through
the majority of this forecast period. The biggest exception being
an early morning cloud deck with MVFR cigs which is expected at
CSG/MCN, and possible at AHN/ATL sites. TSRA will be possible
through approximately 03Z this evening with convection coming up
from the south, but is expected to be isolated enough to not
include in the TAFs outside VCSH. Winds will be light and out of
the southeast with VSBY affecting only MCN for a few hours
tomorrow morning.

//ATL Confidence...18Z Update...
High on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  70  89 /  20  20  20  20
Atlanta         72  88  72  88 /  20  20  10  20
Blairsville     64  84  65  83 /  20  30  20  30
Cartersville    70  89  71  89 /  20  20  10  20
Columbus        72  90  72  90 /  30  20  20  20
Gainesville     70  87  70  86 /  10  20  10  20
Macon           71  91  71  90 /  20  20  20  30
Rome            69  90  70  90 /  20  20  10  20
Peachtree City  70  89  70  88 /  20  20  20  20
Vidalia         73  90  72  89 /  20  30  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Thiem
LONG TERM....01
AVIATION...Thiem
Hazardous weather outlook, Aug 31, 2:45 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EDT Fri Aug 31 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms can be expected over most of north and
central Georgia this afternoon and evening. A few storms will be
strong with gusty winds, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to Scattered thunderstorms can be expected across the
area. At this time, the threat for any severe weather is low,
however, a few storms could be strong with gusty winds, frequent
lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 31, 4:49 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT FRI AUG 31 2018

GAZ008-009-312115-
Union GA-Towns GA-
449 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION AND
NORTHWESTERN TOWNS COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT...a strong thunderstorm was over Gumlog, or near
Blairsville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Young Harris, Gumlog, Ivy Log and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3488 8384 3491 8408 3499 8406 3499 8383
TIME...MOT...LOC 2049Z 338DEG 1KT 3495 8395

WIND...40MPH
Special weather statement, Aug 31, 6:58 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
658 PM EDT FRI AUG 31 2018

GAZ104-312330-
Sumter GA-
658 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 730 PM EDT...

At 658 PM EDT...a strong thunderstorm was over Chokee, or 11 miles
northeast of Leesburg...moving northwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Plains, Leslie, De Soto, Desoto, Cobb, Sumter, Lamar,
Maddox, Methvins, Croxton Crossroads and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3203 8444 3214 8402 3210 8400
      3209 8398 3207 8399 3202 8395 3199 8395
      3197 8393 3193 8392 3192 8392 3192 8434
      3187 8434
TIME...MOT...LOC 2258Z 142DEG 12KT 3189 8409

WIND...40MPH
Special weather statement, Aug 31, 7:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 PM EDT FRI AUG 31 2018

GAZ102>104-010000-
Stewart GA-Sumter GA-Webster GA-
731 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...SUMTER AND WEBSTER
COUNTIES UNTIL 800 PM EDT...

At 731 PM EDT...a line of strong thunderstorms was along a line
extending from near Bonapartes Retreat to near Lamar...and moving
north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Lumpkin, Preston, Richland, Plains, Leslie, Andersonville,
De Soto, Weston, Desoto, Cobb, Sumter, Lamar, Seminole, Westville,
Croxton Crossroads, New Era, Brooklyn, Huntington and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8445 3193 8491 3198 8496
      3199 8507 3209 8504 3213 8506 3223 8492
      3223 8462 3213 8453 3213 8443 3217 8443
      3216 8418 3223 8418 3223 8416 3219 8413
      3217 8403 3194 8395 3192 8434 3187 8434
TIME...MOT...LOC 2331Z 170DEG 26KT 3177 8518 3200 8405

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:09 PM EDTSpecial Weather StatementFFCMurray36 min
Aug 30, 8:48 PM EDTSpecial Weather StatementFFCMurray, Whitfield27 min
Aug 30, 8:56 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield34 min
Aug 31, 4:49 PM EDTSpecial Weather StatementFFCUnion26 min
Aug 31, 6:58 PM EDTSpecial Weather StatementFFCSumter32 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.